Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Omaha, NE

May 16, 2017Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 6:43 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 6:43 PM CDT (23:43 UTC)
Expired
May 16, 2017, 7:30 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 67 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:55 PM CDTTSTM WND DMGUnderwood, IAHEAVY TREE DAMAGE 23446 MAGNOLIA. BARN AND HOUSE DAMAGED. REPORTED POSSIBLE ROTATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS53 KOAX 162343
SVROAX
IAC129-137-155-170030-
/O.NEW.KOAX.SV.W.0076.170516T2343Z-170517T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
643 PM CDT TUE MAY 16 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Montgomery County in southwestern Iowa...
  Mills County in southwestern Iowa...
  Pottawattamie County in southwestern Iowa...

* Until 730 PM CDT

* At 643 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Missouri Valley to Pacific
  Junction, moving east at 50 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Eastern Council Bluffs, Red Oak, Glenwood, Oakland, Avoca, Malvern,
  Treynor, Underwood, Carson, Shelby, Minden, Pacific Junction,
  Emerson, Macedonia, Neola, Silver City, Hancock, Henderson,
  Hastings and McClelland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 2343Z 261DEG 44KT 4149 9581 4102 9579 

HAIL...1.25IN
WIND...70MPH
 
$$

MILLER
4 follow-up statements
830 
WWUS53 KOAX 162353
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
653 PM CDT TUE MAY 16 2017

IAC129-137-155-170030-
/O.CON.KOAX.SV.W.0076.000000T0000Z-170517T0030Z/
Montgomery IA-Mills IA-Pottawattamie IA-
653 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MONTGOMERY...MILLS AND POTTAWATTAMIE COUNTIES...

At 652 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Missouri Valley to 4 miles
northwest of Treynor to Glenwood, moving east at 50 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Eastern Council Bluffs, Red Oak, Glenwood, Oakland, Avoca, Malvern,
Treynor, Underwood, Carson, Shelby, Minden, Pacific Junction,
Emerson, Macedonia, Neola, Silver City, Hancock, Henderson, Hastings
and McClelland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Pottawattamie county. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 2352Z 257DEG 43KT 4151 9574 4127 9568 4106 9574 

HAIL...1.25IN
WIND...70MPH
 
$$

MILLER
231 
WWUS53 KOAX 170003
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
703 PM CDT TUE MAY 16 2017

IAC129-137-155-170030-
/O.CON.KOAX.SV.W.0076.000000T0000Z-170517T0030Z/
Montgomery IA-Mills IA-Pottawattamie IA-
703 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MONTGOMERY...MILLS AND POTTAWATTAMIE COUNTIES...

At 702 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Minden to 4 miles northeast of
Treynor to 3 miles northeast of Glenwood, moving east at 50 mph.
The strongest winds were near Neola and Underwood, possibly near 
80 mph. 

These are very dangerous storms.

HAZARD...80 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Eastern Council Bluffs, Red Oak, Glenwood, Oakland, Avoca, Malvern,
Treynor, Underwood, Carson, Shelby, Minden, Pacific Junction,
Emerson, Macedonia, Neola, Silver City, Hancock, Henderson, Hastings
and McClelland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

THis is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 0002Z 259DEG 42KT 4150 9562 4129 9556 4109 9571 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...80MPH
 
$$

MILLER
985 
WWUS53 KOAX 170013
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
713 PM CDT TUE MAY 16 2017

IAC129-137-155-170030-
/O.CON.KOAX.SV.W.0076.000000T0000Z-170517T0030Z/
Montgomery IA-Mills IA-Pottawattamie IA-
713 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MONTGOMERY...MILLS AND POTTAWATTAMIE COUNTIES...

At 712 PM CDT, severe thunderstorms were located along a line
extending from Shelby to near Oakland to 7 miles north of Malvern, 
moving east at 55 mph. The strongest winds were near Minden and 
Hancok. 

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Eastern Council Bluffs, Red Oak, Glenwood, Oakland, Avoca, Malvern,
Treynor, Underwood, Carson, Shelby, Minden, Pacific Junction,
Emerson, Macedonia, Neola, Silver City, Hancock, Henderson, Hastings
and McClelland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across Pottawattamie county. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

&&

LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 0012Z 260DEG 46KT 4152 9545 4131 9538 4111 9555 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
 
$$

MILLER
278 
WWUS53 KOAX 170027
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
727 PM CDT TUE MAY 16 2017

IAC129-137-155-170035-
/O.EXP.KOAX.SV.W.0076.000000T0000Z-170517T0030Z/
Montgomery IA-Mills IA-Pottawattamie IA-
727 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY...
MILLS AND POTTAWATTAMIE COUNTIES WILL EXPIRE AT 730 PM CDT...
    
This warning will be allowed to expire. A new warning has been 
issued and extends until 815 pm. 

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.

LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 0025Z 261DEG 44KT 4154 9526 4133 9519 4113 9536 

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 16, 3:17 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
317 PM CDT Tue May 16 2017

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 16 2017

WV imagery this afternoon showing a deep longwave trof cutting
through the western CONUS with potent southern tier vort max
currently over southern CA/western AZ. At the surface...relatively
weak low pressure was centered in eastern CO with a stagnant
thermal boundary extending into eastern Neb then northern IA. A
second boundary/cold front was situated from central MN to
southwest SD. Daytime heating/influx of moisture has pushed
instability parameters to the extreme with MLCAPES 2500-3500J/kg
over the region.

A highly unstable environment will be in place to allow for
convective development in western KS this afternoon...which will
eventually reach the CWA early this evening. Expect updraft
initiation on nose of 8-9C/km low level lapse rates protruding into
moisture rich environment...promoting rapid storm development. All
this coincident to boundary layer theta-E convergence.

HRRR and RAP13 have been pretty consistent the last several runs
showing the cluster of western KS storms will cross into 0-3km bulk
shear of 40kt or so...forming into a QLCS. Complex is progged then
to quickly race along the Neb/KS border during the early evening
hours before crossing into southeastern Neb/extreme southwest IA.
Along with probable severe wind gusts(increasing layer differential
max theta-E)...an isolated tornado forming along the bowing line
segment cannot be ruled out.

Meanwhile farther north...narrow line of convection is progged to
fire later the afternoon along a stagnant surface boundary extending
from south-central Neb into west-central IA. Activity will expand
then in areal coverage mainly over northeast Neb/west-central IA
toward mid evening. Steep mid-level lapse rates topping moisture
rich boundary layer suggest severe hail producers are quite
probable.

In addition...a heavy rain threat will be in place as well tonight.
The last several runs of both NAM/GFS show continuity advertising a
high degree of precipitation efficiency consisting of deep warm
cloud layer/strong moist low level inflow...and 30-40 microbars of
omega coincident to PWS approaching 2"

Wednesday/Wednesday evening...core of southwest shortwave trof will
lift right over the CWA and bring wrap around precip mainly over the
northern CWA.

Precip chances continue Thursday afternoon through Friday associated
with a large and relatively slow moving upper low/several impulses
exiting the Rockies.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 16 2017

Precip chances continue into the early part of next weekend
accompanied by a noticeable cooling trend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue May 16 2017

Gusty south winds will continue this afternoon across eastern
Nebraska with scattered-broken clouds at around FL040.
Thunderstorms are expected to form to the west this afternoon
before moving into the area this evening. Short-term model
guidance remains in good agreement in suggesting that a bowing
line of storms will affect the Lincoln and Omaha areas between
about 01 and 04z. As such, a mention of strong wind gusts have
been included in the TAFs during that time frame. Otherwise,
expect episodic showers and thunderstorms overnight into Wednesday
morning with the potential for more widespread MVFR ceilings
developing late tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Tue May 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
422 PM CDT Tue May 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A highly unstable and moist environment will be in place to
promote severe thunderstorm development late this afternoon
before increasing in areal coverage through the evening. The
primary severe weather threat along and south of I-80 will be
damaging wind gusts with the potential for an isolated tornado.
For areas north of I-80...the main threat will be large hail and
damaging winds.

In addition...the possibility for heavy rainfall and localized
flooding is quite high in association with more intense
thunderstorms.

Even though the severe weather will likely come to a close around
midnight, the threat for flooding will continue with showers and
thunderstorms across the region later tonight.

Thunderstorms will also be possible again on Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

The chance of thunderstorms will extend into Wednesday evening and
again Thursday night through Saturday morning. Additional
thunderstorms are possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will liklely be needed late this afternoon and
tonight.

Fobert

In the hours before

Local storm report, May 16, 6:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LINCOLN                 40.82N 96.69W
05/16/2017  E1.00 INCH       LANCASTER          NE   PUBLIC

            40TH AND OLD CHENEY

&&

KGROSS
Local storm report, May 16, 6:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             15 W OMAHA              41.26N 96.30W
05/16/2017  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            LAKE ZORINSKY AREA

&&

DFOBERT
Local storm report, May 16, 6:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             OMAHA                   41.26N 96.01W
05/16/2017  E1.00 INCH       DOUGLAS            NE   PUBLIC

            178TH AND HARRISON

&&

KGROSS
Local storm report, May 16, 6:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             OMAHA                   41.26N 96.01W
05/16/2017  E1.00 INCH       DOUGLAS            NE   EMERGENCY MNGR

            QUARTERS REPORTED AT 124TH AND CENTER AND 144TH AND
            PACIFIC

&&

KGROSS
Local storm report, May 16, 6:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             OMAHA                   41.26N 96.01W
05/16/2017  E1.00 INCH       DOUGLAS            NE   PUBLIC

            132ND AND GILES

&&

KGROSS
Local storm report, May 16, 6:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     2 WNW FORT CALHOUN      41.47N 96.06W
05/16/2017  M70 MPH          WASHINGTON         NE   TRAINED SPOTTER

            70MPH WINDS RECORDED BY AUTOMATED WEATHER STATION.

&&

KGROSS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:15 PM CDTSevere Thunderstorm WarningOAXHarrison45 min
May 16, 6:18 PM CDTSevere Thunderstorm WarningOAXHarrison, Mills, Pottawattamie42 min
May 16, 6:37 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Pottawattamie, Shelby38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.